Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 239, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2001, 10:09 PM CDT for Wheeler County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 29, 2001, 10:09 PM CDT (03:09 UTC)
- Expired
- Jul 29, 2001, 11:15 PM CDT
- In force
- 66 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wheeler County, NE
The radar
The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 10:14 PM CDT | Thunderstorm Wind 52 E | Bartlett, NE | Large tree limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3173 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 300309 SVRLBF NEC183-300415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1009 PM CDT SUN JUL 29 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHEELER COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 1115 PM CDT * AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF BARTLETT...OR ABOUT 26 MILES NORTHEAST OF BURWELL...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 11 MILES NORTH OF ERICSON AROUND 1015 PM CDT OVER BARTLETT AROUND 1030 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR NORTH CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR WESTERN NEBRASKA. LAT...LON 4207 9875 4177 9873 4176 9831 4206 9833 $$ WERT W
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:43 PM CDT, 7 hours 26 minutes earlier.
Area forecast discussion, Jul 29, 2:43 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 243 PM CDT SUN JUL 29 2001 ...POPS AND TEMPS WILL BE THE CHALLENGE THROUGHOUT FORECAST... UPPER PATTERN CONTINUES TO FEATURE A LARGE UPPER RIDGE SPANNING THE CENTRAL AND SOUTHERN PORTIONS OF THE PLAINS AND ROCKIES. FARTHER NORTH A FAST WESTERLY FLOW EXISTS OVER THE NORTHERN ROCKIES AND PLAINS EMBEDDED BETWEEN THE AFOREMENTIONED UPPER RIDGE AND BROAD TROFING OVER NORTHWESTERN CANADA. AT THE SURFACE...LOW PRESSURE IS CENTERED IN EASTERN SOUTH DAKOTA WITH A COLD FRONT TRAILING BACK INTO THE NEBRASKA PANHANDLE AND NORTHEASTERN COLORADO. MUCH DRIER AIR WEST OF THIS FEATURE WITH DEWPOINTS IN THE 50S VERSUS 70S EAST OF THE FRONT. BOTH ETA/AVN 12Z RUNS DEVELOPED AN AREA OF CONVECTION IN THE PANHANDLE AROUND 00Z WHICH MODELS EXPECT TO ENTER WESTERN PORTIONS OF THE CWA. CONVECTION EXPECTED TO INITIATE IMMEDIATELY DOWNSTREAM OF A SUB-SYNOPTIC FEATURE TO EJECT FROM WYOMING TONIGHT. ALREADY EVIDENCE OF BUILDUPS ALONG THE FRONT RANGE INTO THE SOUTHWESTERN PANHANDLE. AN ABUNDANCE OF INSTABILITY AND MOISTURE EXIST EAST OF AN IML/OGA/VTN LINE WHERE CAPES OF 5000 TO 7000 J/KG AND DEWPOINTS IN THE 70S. AFOREMENTIONED SURFACE BOUNDARY IS VISIBLE ON KLNX 88D FROM NEAR VTN INTO THE SOUTHERN PANHANDLE. LATEST LAPS ANALYSIS SHOWS BEST MOISTURE/THETA E CONVERGENCE ALONG THIS FEATURE. IF CONVECTION DOES INITIATE THERE IS PLENTY OF SUPPORT FOR THE CONVECTION TO PERSIST. SOME CONCERN OVER THE POTENTIAL FOR CONVECTION TO PERSIST LONGER THAN THE MODELS FORECAST. MID LEVEL LAPSE RATES ARE FORECAST TO BE GREATER THAN 8.5 C/KM ALONG WITH A LLJ OF 40 TO 45 KNOTS. IF CONVECTION IN PANHANDLE BECOMES STRONG BEFORE ZONE ISSUANCE POPS WILL BE CARRIED FARTHER EAST THAN IN CURRENT OZFLBF. GUIDANCE MINS APPEAR ON THE MONEY GIVEN HIGH DEWPOINTS IN MIXING THROUGH THE NIGHT. UPPER RIDGE EXPECTED TO AMPLIFY MONDAY WITH SURFACE BOUNDARY LOSING DEFINITION AND LIFTING NORTH OF THE CWA. TEMP PROFILES INDICATE A FEW DEGREES OF WAA...WHICH SHOULD RESULT IN TEMPS IN THE 90S ALL LOCALES WITH SOUTHWESTERN ZONES AROUND 100. FULL SUNSHINE AND BREEZY CONDITIONS AS PRESSURE GRADIENTS REMAIN MODERATELY STRONG. AMPLIFICATION OF RIDGE SHOULD DIVERT ANY WAVES NORTH OF THE CWA. MODELS DO NOT RESOLVE ANY SIGNIFICANT FEATURES NEAR THE AREA. SURFACE BASED AND MID LEVEL INSTABILITY TO REMAIN HIGH. CINS WILL BE HIGH AS WELL SO ZERO POPS WILL REMAIN IN THE FORECAST. MODELS HAVE RESOLVED SLIGHTLY DIFFERENT SOLUTIONS MONDAY NIGHT RELATED TO THE STRENGTH OF A WAVE EXPECTED TO TRAVERSE THE PANHANDLE. THE AVN IS SLIGHTLY MORE BULLISH AND AS A RESULT HAS GREATER COVERAGE OF QPF IN ADDITION TO BEING FARTHER EAST. STRENGTH OF UPPER RIDGE WOULD TEND TO SUPPORT WEAKER ETA SOLUTION AND A COMPROMISE OF THE TWO SEEMS PRUDENT FOR SEVERAL REASONS. H7-H5 LAPSE RATES TO EXCEED 8 C/KM OVER THE ENTIRE AREA...40 TO 50 KNOT LLJ FORECAST...LOW LEVEL BOUNDARY WILL LIE JUST NORTH AND WEST OF THE AREA. SHOULD BE THE WARMEST NIGHT OF THE WEEK WITH DEWPOINTS AROUND 70...SUSTAINED MIXING AND SOME CLOUDS IN THE WEST. MINOR MODEL DIFFERENCES MONDAY NIGHT ALSO CARRY INTO TUESDAY BUT THE OVERALL SOLUTIONS REMAIN CLOSE. PREFER THE ETA SOLUTION...WHICH CARRIES SURFACE BOUNDARY INTO THE CWA AND ESSENTIALLY BISECTS THE AREA BY 00Z WED. ETA MID LEVEL LAPSE RATES AND SURFACE BASED INSTABILITY SEEM LOW. ETA IS LIKELY WARMING MID LEVEL TEMPS DESPITE LOWERING HEIGHTS. LOWER SFC BASED INSTABILITY APPEARS QUESTIONABLE IN THE ABSENCE OF A SCOURING WESTERLY WIND COMPONENT. IN SPITE OF THIS...THE ETA IS STILL DEVELOPING A HEALTHY LINE OF CONVECTION THROUGH THE AREA BY 00Z WED ALONG THE SURFACE BOUNDARY IN ASSOCIATION WITH WAVE TRAVERSING THE AREA. TEMPS WILL BE THE GREATEST CHALLENGE OWING TO THE UNCERTAINTY OVER THE AMOUNT OF SKY COVER. OPTED TO GO WELL ABOVE GUIDANCE EAST ASSUMING ENVIRONMENT EAST OF SURFACE BOUNDARY WILL BE RELATIVELY UNCHANGED AND SUNSHINE WILL BE ABUNDANT. NEAR GUIDANCE FAR WEST DUE TO CLOUDS AND PRECIP. UPPER FEATURE AND SURFACE BOUNDARY TO SHIFT SLOWLY EAST TUESDAY NIGHT. WILL CARRY BEST POPS IN SAME DIRECTION. SHOWERS AND WEAK CAA SUPPORT COOLER GUIDANCE MINS. IN THE EXTENDED...AVN/MRF SUGGEST EASTWARD PROGRESS OF SURFACE BOUNDARY WILL SLOW SIGNIFICANTLY AS ADDITIONAL WAVES EJECT FROM MONSOONAL FLOW. WILL CONTINUE CHANCE OF POPS OVER EASTERN PORTION OF CWA WED...THEN SOUTHERN CWA THURSDAY. SURFACE FEATURE TO FADE BY FRIDAY PER MRF WITH UPPER RIDGE EXPECTED TO RE-AMPLIFY AND MAINTAIN POSITION THROUGH THE WEEKEND. .LBF...NONE. DJB
In the hours before
Local storm report, Jul 29, 7:51 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
751 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....!
0750 PM 15 N NORTH PLATTE NE .75 INCH HAIL
07/29/01 LINCOLN REPORTED BY SPOTTERS
JZLocal storm report, Jul 29, 8:03 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
803 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 14 NNE ROSE NE .75 INCH HAIL
07/29/01 ROCK REPORTED BY SPOTTERS
JZLocal storm report, Jul 29, 8:20 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
820 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 2 NE ROSCOE NE .75 INCH HAIL
07/29/01 KEITH REPORTED BY SPOTTERS
0815 PM 5 WNW AINSWORTH NE 1.00 INCH HAIL
07/29/01 BROWN REPORTED BY SPOTTERS
JZ/JMLocal storm report, Jul 29, 9:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
910 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 15 W CALLAWAY NE .75 INCH HAIL
07/29/01 CUSTER REPORTED BY SPOTTERS
0905 PM 5 SW AMELIA NE .75 INCH HAIL
07/29/01 HOLT REPORTED BY SPOTTERS
0910 PM 3 S SUTHERLAND NE 1.75 INCH HAIL
07/29/01 LINCOLN REPORTED BY SPOTTERS
JZLocal storm report, Jul 29, 9:18 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
918 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 19 W SPRINGVIEW NE 1.75 INCH HAIL
07/29/01 KEYA PAHA REPORTED BY SPOTTERS
0910 PM 12 ESE ROSE NE .75 INCH HAIL
07/29/01 ROCK REPORTED BY SPOTTERS
JZLocal storm report, Jul 29, 9:22 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
922 PM CDT SUN JUL 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....G
0915 PM 4 SW OCONTO NE 80 MPH TSTM WIND GUST
07/29/01 CUSTER
JZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:00 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 60 min |
| Jul 29, 7:39 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 66 min |
| Jul 29, 7:43 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 62 min |
| Jul 29, 7:58 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 47 min |
| Jul 29, 8:02 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 58 min |
| Jul 29, 8:41 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 64 min |
| Jul 29, 8:47 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 58 min |
| Jul 29, 8:56 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 49 min |
| Jul 29, 9:02 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 58 min |
| Jul 29, 9:17 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 43 min |
| Jul 30, 4:21 AM CDT | Severe Thunderstorm Warning | LBF | Cherry | 54 min |
| Jul 30, 6:28 AM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 47 min |
| Jul 30, 6:42 AM CDT | Severe Thunderstorm Warning | LBF | Rock | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.